Nebraska, 2013

Hail and Damaging Winds in Nebraska, August 30 to 31, 2013

August 30 to 31, 2013 · NWS LBF · 14 events in 6 counties and zones

A semi stationary front over the Nebraska Panhandle became the focus for thunderstorms as the atmosphere modified to produce large hail and damaging winds. Hail up to golf ball size and wind gusts to 70 mph produced damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A semi stationary front over the Nebraska Panhandle became the focus for thunderstorms as the atmosphere modified to produce large hail and damaging winds. Hail up to golf ball size and wind gusts to 70 mph produced damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 30, 1:08 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 30, 1:08 PM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT FRI AUG 30 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 307 PM CDT FRI AUG 30 2013

TONIGHT THROUGH SATURDAY...A WEAK UPPER LEVEL DISTURBANCE...
CURRENTLY ACROSS THE WYOMING...WILL MOVE ACROSS THE FCST AREA
TONIGHT SPAWNING A FAIRLY ORGANIZED AREA OF TSTMS. ALL MODELS SHOW
K INDICES INCREASING TO AROUND 40C OR GREATER. THE RAP AND OTHER
MODELS SHOW PRECIPITABLE WATER INCREASING TO 1.50 INCHES OR
GREATER. FCST STORM MOTION OF 10KT OR LESS WOULD SUPPORT LOCALLY
HEAVY RAINFALL AND WEAK WINDS ALOFT 30KT OR LESS AT AND BELOW
300MB SUGGEST OUTFLOW DOMINANT COLD POOL DRIVEN BOW SEGMENTS
CAPABLE OF GUSTY WINDS.

LOW LEVEL EASTERLIES AND WEAK WESTERLIES ALOFT PRODUCE BULK SHEAR OF
35 TO 40 KT SO SOME STORMS THIS EVENING COULD BECOME SEVERE WITH
WIND DAMAGE AND LARGE HAIL. SPC PROVIDED THIS DISCUSSION AT 227 PM
CDT...RECENT LIGHTNING WITHIN THE CONVECTION ALONG THE BLACK
HILLS AND LARAMIE MOUNTAINS HAS INCREASED CONFIDENCE THAT THE
ENVIRONMENT ACROSS THE CNTRL PLAINS IS GRADUALLY BECOMING MORE
SUPPORTIVE OF SURFACE-BASED CONVECTIVE INITIATION. 12Z RAP SOUNDING
MODIFIED FOR 19Z SURFACE OBSERVATION -- 93/62 -- YIELDS STRONG
SURFACE-BASED INSTABILITY /SBCAPE OVER 3000 J PER KG/ AND LITTLE
REMAINING CINH. INCREASED CONVERGENCE ALONG A WEAK SURFACE TROUGH
AND CONTINUED DESTABILIZATION FOSTERED BY ISOLATION IS EXPECTED TO
RESULT IN ADDITIONAL SURFACE-BASED CONVECTIVE DEVELOPMENT DURING THE
NEXT HOUR OR TWO.

THE STORM COMPLEX COULD MOVE MOSTLY EAST ACCORDING TO THE RAP MODEL
OR TAKE A SOUTHEAST TURN AS INDICATED BY THE HRRR. EITHER WAY THE
CONVECTION WILL AFFECT MOST OF THE FCST AREA AND EXIT SOUTH OR EAST
BY AROUND 12Z.

THIS TSTM COMPLEX SHOULD SET UP A FRONTAL BOUNDARY FOR ADDITIONAL
STORM DEVELOPMENT SATURDAY AFTN AND BEYOND WITH THE BEST SHEAR AND
INSTABILITY ACROSS NCNTL NEB NEAR KANW AND KONL. THE MODELS HAVE A
TOTALLY DIFFERENT IDEA IN MIND WITH THE FRONT AND LIFT IT RAPIDLY
NORTH BY 15Z SATURDAY MORNING AND THEN DROP ANOTHER COLD FRONT
THROUGH DURING THE AFTN. SO THERE IS A DISCONNECT IN CONVENTIONAL
STORM THEORY VS THE MODELS. IF THE FRONT IS DOES NOT RETREAT NORTH
AS QUICKLY THAN STORM DEVELOPMENT COULD BE MUCH FARTHER
SOUTH...PERHAPS OVER KS. THE FCST USES A BLEND OF NAM...GEMREG...GFS
AND ECM FOR A 30 POP FROM 20Z ONWARD...MAINLY SOUTH AND EAST OF
KVTN/KIML.

TEMPERATURES ARE A BLEND OF TRIED AND TRUE MODEL DATA PLUS BIAS
CORRECTION FOR HIGHS IN THE LOWER 90S NORTH TO UPPER 90S SOUTH.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 307 PM CDT FRI AUG 30 2013

SATURDAY NIGHT THROUGH LABOR DAY...

COLD FRONT SHOULD STRETCH FROM NEAR ANW THROUGH LBF AND IML EARLY
SATURDAY EVENING. DO EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THE FRONT. COVERAGE MAY END UP LESS ACROSS SWRN
NEBR WHICH WILL BE FURTHER REMOVED FROM COOLER TEMPERATURES ALOFT
ASSOCIATED WITH MAIN UPPER TROUGH ACROSS MINNESOTA. ONLY A SLIGHT
CHANCE FOR THUNDERSTORMS FAR SOUTHEAST AFTER MIDNIGHT.  DRY AND
LESS HOT SUNDAY AND LABOR DAY. HIGHS SUNDAY FORECAST VERY NEAR
PREVIOUS FROM NEAR 83 NCTRL AND 85 TO 88 SOUTHWEST. NORTHERLY WINDS
SUNDAY LOOK FAIRLY LIGHT FROM 5 TO 15 MPH WEST AND 10 TO 20 MPH
EAST. ON LABOR DAY...NORTHWEST FLOW ALOFT WILL CONTINUE WITH A
RETURN SOUTHEAST FLOW AT THE SURFACE AND HIGHS FROM NEAR 83
NORTHEAST TO NEAR 90 WEST TIER. SOUTHERLY WINDS MONDAY FROM 10 TO
20 MPH WEST TO 5 TO 15 MPH EAST.

ON TUESDAY THROUGH FRIDAY...

A HEAT UP AGAIN LIKELY AS UPPER RIDGE PERSISTS OVER COLORADO AND
TROUGHING INCREASES ACROSS THE PAC NW AND NORTHEASTERN U.S. A WEAK
COLD FRONT AND DISTURBANCE IN NORTHWEST FLOW ALOFT INDICATED BY
THE GFS AND ECMWF. THIS FRONT ASSOCIATED WITH A DEEP UPPER LOW
MOVING ACROSS HUDSON BAY. AS A RESULT OF ECMWF CONSISTENCY AND
FAIR AGREEMENT BY THE GFS...WILL INTRODUCE A SLIGHT CHANCE FOR
THUNDERSTORMS WEDNESDAY NIGHT. AN OTHERWISE DRY EXTENDED. HIGHS
FORECAST IN THE UPPER 80S TO LOW 90S MOST AREAS WITH MID 90S PARTS
OF SWRN NEBR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1221 PM CDT FRI AUG 30 2013

ALL MODELS ARE DEVELOPING SCATTERED DEEP CONVECTION ACROSS WRN NEB
THIS AFTN AROUND 21Z-22Z. STORM ACTIVITY SHOULD MOVE EAST INTO NCNTL NEB
BY OR DURING THE EVENING. THE HRRR SUGGESTS STORMS COULD HIT KVTN
AND KLBF BETWEEN 01Z AND 04Z. THE HRRR AND RAP INDICATE BOWING
TSTM SEGMENTS DEVELOPING IN THE WEST WHICH COULD COALESCE NORTH
AND SOUTH ACROSS THE FCST AREA THIS EVENING. THE STORM ACTIVITY
SHOULD BE MOSTLY EAST OF THE FCST AREA BY 09Z WITH VFR THEREAFTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...CDC
LONG TERM...ROBERG
AVIATION...CDC
Hazardous weather outlook, Aug 30, 10:39 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1239 PM CDT FRI AUG 30 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-311745-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1239 PM CDT FRI AUG 30 2013 /1139 AM MDT FRI AUG 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL APPROACH 100 DEGREES ACROSS SOUTHWEST NEBRASKA.
THE COMBINATION OF DEW POINTS IN THE LOWER 60S AND TEMPERATURES
AROUND 100 WILL PRODUCE THESE VALUES.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WESTERN NEBRASKA LATE THIS AFTERNOON. THE STORM ACTIVITY WILL
MOVE EAST INTO NORTH CENTRAL NEBRASKA BY OR DURING THE EVENING
HOURS. STORMS WILL BE CAPABLE OF GUSTY WINDS...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL. SOME STORMS COULD BECOME
SEVERE AND PRODUCE WIND DAMAGE AND LARGE HAIL...MAINLY WEST OF
HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL TRACK ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
SATURDAY AFTERNOON INTO SATURDAY EVENING...BRINGING AN INCREASED
CHANCE FOR THUNDERSTORMS. SCATTERED STRONG OR SEVERE STORMS ARE
POSSIBLE ALONG THE FRONT...MAINLY NORTH AND EAST OF AINSWORTH AND
ONEILL. LARGE HAIL AND WIND DAMAGE ARE THE SEVERE WEATHER THREATS
ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CDC

In the hours before

Special weather statement, Aug 30, 3:41 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
441 PM MDT FRI AUG 30 2013

NEZ004-022-056-057-302330-
DEUEL NE-GARDEN NE-KEITH NE-SHERIDAN NE-
441 PM MDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERIDAN...WESTERN
KEITH...GARDEN AND DEUEL COUNTIES UNTIL 530 PM MDT...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF HAY SPRINGS TO ANTIOCH...CRESCENT LAKE AND BIG
SPRINGS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSHKOSH...
  BIG SPRINGS...
  HAY SPRINGS...
  RUSHVILLE...
  CRESCENT LAKE NWR...
  LEWELLEN...
  LAKESIDE...
  BRULE...
  ELLSWORTH...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 78 AND 121.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 125.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 93.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 127.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

COLE

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
August 30, 4:50 PM MST to 5:10 PM MST
Where
Sheridan County, 3.28 mi NW of Hay Spgs
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.710, -102.730

Hail accumulated to a depth near 7 inches and broke a car windshield.

Thunderstorm Wind, Sheridan

When
August 30, 4:50 PM MST
Where
Sheridan County, 3.28 mi NW of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.710, -102.730

Wind gust estimated to 60 mph.

Hail, Sheridan

When
August 30, 5:10 PM MST
Where
Sheridan County, 14.51 mi S of Rushville
Measured
1 in hail
Reported by
Public
Coordinates
42.510, -102.450

Hail, Lincoln

When
August 30, 7:08 PM CST
Where
Lincoln County, 4.08 mi SW of North Platte
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.104, -100.830

Hail, Lincoln

When
August 30, 7:14 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

Thunderstorm Wind, Hayes

When
August 30, 7:20 PM CST
Where
Hayes County, 9.67 mi N of Hayes Center
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.660, -101.020

Winds estimated to 80 mph blew over large trees.

Thunderstorm Wind, Hooker

When
August 30, 6:55 PM MST
Where
Hooker County, 21.24 mi SSE of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.750, -100.940

Winds to 60 mph downed big tree branches.

Thunderstorm Wind, Thomas

When
August 30, 8:35 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.980, -100.570

Hail, Lincoln

When
August 31, 8:12 PM CST to 8:22 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.75 in hail
Reported by
Public
Coordinates
41.130, -100.770

Hail nearly covered the ground.

Hail, Lincoln

When
August 31, 8:13 PM CST
Where
Lincoln County, 4.18 mi N of North Platte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.210, -100.770

Hail, Lincoln

When
August 31, 8:19 PM CST
Where
Lincoln County, 1.92 mi SSW of North Platte
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.124, -100.794

Hail, Lincoln

When
August 31, 8:36 PM CST
Where
Lincoln County, 19.8 mi NNE of Maxwell
Measured
1.75 in hail
Reported by
Public
Coordinates
41.340, -100.370

Hail, Custer

When
August 31, 8:40 PM CST
Where
Custer County, 1.55 mi W of Anselmo
Measured
1.75 in hail
Reported by
Public
Coordinates
41.620, -99.900

Hail, Lincoln

When
August 31, 8:50 PM CST
Where
Lincoln County, 10.75 mi SSW of (Lbf)bird Fld North
Measured
1 in hail
Reported by
Public
Coordinates
40.990, -100.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473112, 473117, 473114, 473115, 473116, 473118, 473133, 473134, 473250, 473245, 473249, 473251, 473252, 473253.